Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 3, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at May 21, 2016, 2:01 PM MDT for Carbon County, Stillwater County, Montana. It was in force for 59 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2016, 2:01 PM MDT (20:01 UTC)
- Expired
- May 21, 2016, 3:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Carbon County, MT, Stillwater County, MT
The radar
The Billings radar (KBLX), 59 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 2:05 PM MDT | TSTM WND GST 60 | 7 W Boyd, MT | |
| May 21, 2:05 PM MDT | HAIL 1 | 1 Nw Columbus, MT | |
| May 21, 2:05 PM MDT | HAIL 1 | 7 W Boyd, MT | |
| May 21, 2:20 PM MDT | HAIL 1 | 5 Ne Columbus, MT | |
| May 21, 2:30 PM MDT | HAIL 1 | 1 N Joliet, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884
WUUS55 KBYZ 212001
SVRBYZ
MTC009-095-212100-
/O.NEW.KBYZ.SV.W.0003.160521T2001Z-160521T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
201 PM MDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL STILLWATER COUNTY IN SOUTH CENTRAL MONTANA...
NORTH CENTRAL CARBON COUNTY IN SOUTH CENTRAL MONTANA...
* UNTIL 300 PM MDT
* AT 200 PM MDT...A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED NEAR
COLUMBUS AND COONEY RESERVOIR... MOVING NORTHEAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
COLUMBUS...JOLIET...FROMBERG...SILESIA...
COONEY RESERVOIR STATE PARK...ROCKVALE...EDGAR...ROBERTS...
BOYD AND PARK CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
IF ON OR NEAR COONEY RESERVOIR...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE NOW. REMEMBER...LIGHTNING CAN STRIKE OUT
TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4530 10925 4557 10943 4567 10927 4581 10903
4537 10870 4531 10899
TIME...MOT...LOC 2000Z 236DEG 30KT 4555 10922
HAIL...1.00IN
WIND...70MPH
$$
GILSTAD2 follow-up statements
852
WWUS55 KBYZ 212031
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
231 PM MDT SAT MAY 21 2016
MTC009-095-212100-
/O.CON.KBYZ.SV.W.0003.000000T0000Z-160521T2100Z/
STILLWATER MT-CARBON MT-
231 PM MDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EAST CENTRAL STILLWATER AND NORTH CENTRAL CARBON COUNTIES...
AT 227 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
LAUREL...OR 15 MILES EAST OF COLUMBUS...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. HAIL 1 INCH IN DIAMETER WAS REPORTED IN
COLUMBUS AT 2:05 PM AND IN JOLIET AT 2:25PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
TREES.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...JOLIET...FROMBERG...SILESIA...
COONEY RESERVOIR STATE PARK...ROCKVALE...EDGAR...ROBERTS...
BOYD AND PARK CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4530 10925 4557 10943 4567 10927 4581 10903
4537 10870 4531 10899
TIME...MOT...LOC 2027Z 236DEG 30KT 4568 10895
HAIL...1.00IN
WIND...60MPH
$$
GILSTAD960
WWUS55 KBYZ 212056
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
256 PM MDT SAT MAY 21 2016
MTC009-095-212106-
/O.EXP.KBYZ.SV.W.0003.000000T0000Z-160521T2100Z/
STILLWATER MT-CARBON MT-
256 PM MDT SAT MAY 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STILLWATER AND
NORTH CENTRAL CARBON COUNTIES WILL EXPIRE AT 300 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4530 10925 4557 10943 4567 10927 4581 10903
4537 10870 4531 10899
TIME...MOT...LOC 2048Z 236DEG 30KT 4568 10895
$$
GILSTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:39 AM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 21, 11:39 AM MDT, 2 hours 22 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1139 AM MDT SAT MAY 21 2016
.UPDATE...
Will update to remove severe wording from Fallon and Carter
Counties where cap will be too strong to break through the
evening. Also will remove severe from areas W of KBIL due to thick
persistent cloud cover. Arthur
&&
.SHORT TERM...valid for Tdy and Sun...
Upper low over Oregon will finally start to shift northeast today
tracking into southern Alberta by tomorrow morning. Height falls
will induce broad scale lift across our region with progs also
indicating decent frontogenesis pushing from west to east across
our CWA. Ahead of this system southeasterly surface winds will
increase over southeast Montana keeping dewpoints relatively high
for this time of year in the upper 40s to mid 50s across our
eastern zones. Combined with good heating ahead of the frontal
push this will mean good mucape across our eastern zones along the
line of 2000 j/kg. Shear profiles will increase as well by evening
in the east as surface front is pushed through. We have been
talking about this for a few days...and now the stage looks set
for potential super cell development in our east. I have also
added a mention of strong storms with small hail and strong winds
across areas west/northwest of Billings earlier in the afternoon
due to good lift and frontogenesis.
Once all this activity pushes through our region we will be under
a drier air mass on Sunday. However, the general flow will be
cyclonic and unstable due to a broad scale trough over the
western CONUS. So we will continue to mention some garden variety
thunderstorms (more like thundershowers) for Sunday. Temperatures
will be 10 to 15 degrees cooler Sunday. BT
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
The weather next week continues to look unsettled. A chance of
showers and afternoon-evening thunderstorms exists each day as
numerous disturbances should move through the largely cyclonic
flow over the western U.S. There is some chance for more organized
rain from compact upper lows--one to our west and another to our
east--later in the week, as shown on the 00z ECMWF, but confidence
in this scenario is low given the long lead time and model
differences.
Temperatures should be near seasonal normals throughout the
period. RMS/BT
&&
.AVIATION...
Areas of MVFR to occasional IFR ceilings will continue through
18z west of a Roundup to Billings line. Isolated showers and
possibly a thunderstorm is also possible across this area this
morning. Further east very gusty southeast winds will continue
east of a Miles City to Broadus line with occasional gusts to
42kts in the KBHK vicinity through the day.
This afternoon will see convection increase with scattered showers
and thunderstorms. Convection will be most widespread west of
Billings and in a N-S line in the Rosebud county vicinity. A few
strong to possibly severe storms are possible with large hail the
main threat. MVFR to local IFR conditions in heavy rain can be
expected near any convection this afternoon into the late evening
hours. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 074 046/067 044/068 044/068 047/068 047/069 048/070
3/T 32/T 22/T 23/T 33/T 33/T 33/T
LVM 063 039/058 039/060 038/062 040/064 040/065 040/066
6/T 23/T 34/T 44/T 43/T 33/T 33/T
HDN 079 045/071 042/070 044/070 048/070 048/071 050/072
2/T 32/T 22/T 22/T 23/T 33/T 33/T
MLS 086 052/073 047/072 047/071 050/071 050/071 050/072
2/T 52/T 22/T 22/T 33/T 33/T 33/T
4BQ 085 049/072 042/071 044/071 048/069 047/069 048/071
3/T 53/T 22/T 22/T 33/T 33/T 33/T
BHK 075 049/073 042/070 045/070 047/069 047/068 048/069
2/T 53/T 22/T 12/T 33/T 33/T 33/T
SHR 079 042/067 038/066 041/066 043/065 043/066 044/066
2/T 22/T 13/T 32/T 33/T 33/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, May 21, 3:39 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 339 AM MDT SAT MAY 21 2016 MTZ028>042-056>058-063>068-WYZ098-099-212345- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 339 AM MDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SHIFTS TO EASTERN MONTANA AND NORTHEAST WYOMING LATER TODAY...MAINLY EAST OF A FORSYTH TO SHERIDAN LINE. THE MAIN THREATS THERE WILL BE LARGE HAIL...DAMAGING WIND AND TORRENTIAL RAINFALL. BE PREPARED TO TAKE ACTION SHOULD A STORM APPROACH. THUNDERSTORMS ARE A GOOD BET FROM THE MOUNTAINS TO BILLINGS AS WELL TODAY. THOUGH THE SEVERE POTENTIAL IS NOT AS GREAT AS IN THE EAST...SOME STORMS COULD PRODUCE SMALL HAIL AND STRONG WIND GUSTS. ONE MORE THING...SHOWERS AND THUNDERSTORMS WILL COMBINE WITH ONGOING MOUNTAIN SNOW MELT TO CAUSE AREA RIVERS AND STREAMS TO RISE THIS WEEKEND. ALTHOUGH FLOODING IS NOT EXPECTED AT THIS TIME...PLEASE BE MINDFUL OF RISING WATER LEVELS AND FASTER FLOWS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 1:03 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
103 PM MDT SAT MAY 21 2016
MTZ041-066-211930-
BEARTOOTH FOOTHILLS MT-NORTHERN SWEET GRASS MT-
103 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 100 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF BIG TIMBER...MOVING NORTH AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GREYCLIFF AND MELVILLE.
LAT...LON 4605 10960 4604 10957 4572 10967 4573 10993
4612 10997 4613 10961
TIME...MOT...LOC 1900Z 183DEG 35KT 4580 10980
CHAMBERSLocal storm report, May 21, 1:09 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
109 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL GREYCLIFF 45.76N 109.79W
05/21/2016 M0.50 INCH SWEET GRASS MT PUBLIC
SPOTTER CALLED TO REPORT HAIL ON I-90 AT GREYCLIFF.
&&
LDSpecial weather statement, May 21, 1:42 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
142 PM MDT SAT MAY 21 2016
MTZ034-038-039-041-056-066-067-212045-
BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-NORTHERN SWEET GRASS MT-
NORTHERN STILLWATER MT-SOUTHERN BIG HORN MT-
142 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 139 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
ABSAROKEE TO NEAR CLARK...AND MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
RED LODGE...COLUMBUS...BRIDGER...JOLIET...FROMBERG...ABSAROKEE...
BEARCREEK...BELFRY...FISHTAIL...ROBERTS...WASHOE...WARREN...
REED POINT...COONEY RESERVOIR STATE PARK...FOX AND BOYD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BRIEF TORRENTIAL RAINFALL AND FREQUENT LIGHTNING ARE ALSO OCCURRING
WITH THESE STORMS.
IF ON OR NEAR COONEY RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4501 10917 4567 10976 4603 10942 4502 10852
4500 10862
TIME...MOT...LOC 1939Z 235DEG 29KT 4561 10971 4496 10912
GILSTADThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:08 PM MDT | Special Weather Statement | BYZ | Powder River | 52 min |
| May 20, 6:19 PM MDT | Special Weather Statement | BYZ | Big Horn | 41 min |
| May 20, 6:41 PM MDT | Special Weather Statement | BYZ | Powder River | 64 min |
| May 20, 7:01 PM MDT | Special Weather Statement | BYZ | Carter | 59 min |
| May 20, 7:05 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 55 min |
| May 20, 7:20 PM MDT | Special Weather Statement | BYZ | Powder River | 55 min |
| May 20, 7:47 PM MDT | Special Weather Statement | BYZ | Custer | 58 min |
| May 20, 8:14 PM MDT | Special Weather Statement | BYZ | Carbon | 61 min |
| May 20, 8:16 PM MDT | Special Weather Statement | BYZ | Powder River | 59 min |
| May 20, 8:22 PM MDT | Special Weather Statement | BYZ | Rosebud | 38 min |
| May 20, 8:57 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon | 33 min |
| May 20, 9:02 PM MDT | Special Weather Statement | BYZ | Rosebud | 43 min |
| May 20, 9:29 PM MDT | Special Weather Statement | BYZ | Stillwater | 46 min |
| May 20, 10:54 PM MDT | Special Weather Statement | BYZ | Golden Valley | 51 min |
| May 20, 11:28 PM MDT | Special Weather Statement | BYZ | Stillwater | 32 min |
| May 21, 12:45 AM MDT | Special Weather Statement | BYZ | Stillwater | 3 hr |
| May 21, 1:03 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 27 min |
| May 21, 1:42 PM MDT | Special Weather Statement | BYZ | Carbon, Stillwater | 63 min |
| May 21, 2:12 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 52 min |
| May 21, 2:40 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Stillwater, Wheatland and 1 more | 65 min |
| May 21, 3:29 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Yellowstone | 61 min |
| May 21, 3:50 PM MDT | Tornado Warning | BYZ | Musselshell, Yellowstone | 25 min |
| May 21, 4:16 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Rosebud, Treasure, Yellowstone | 59 min |
| May 21, 5:22 PM MDT | Special Weather Statement | BYZ | 23 min | |
| May 21, 5:41 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 45 min |
| May 21, 5:57 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Powder River, Rosebud | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.